Local News
7:36 am
Wed February 19, 2014

Narcan 'Brings People Back From The Dead'

In this Tuesday Feb. 27, 2012 photo, Kathy Deady holds up a tube of Naloxone Hydrochloride, also known as Narcan, in her Quincy, Mass., home.
In this Tuesday Feb. 27, 2012 photo, Kathy Deady holds up a tube of Naloxone Hydrochloride, also known as Narcan, in her Quincy, Mass., home.
Credit (AP Photo/Charles Krupa)

The recent death of actor Phillip Seymour Hoffman renewed the focus not just on heroin, but on the cheap, easy access more people have to this deadly drug. This week WGBH puts a focus on heroin abuse in our area.

Pat Byrne works at the Lynn Multi Service Center dealing with homeless men and women, and an endless stream of junkies.

Pat has never had an addiction himself, but says his son Jamie took up heroin 20 years ago as a college student.

"As a parent, I was doing what parents do: I was choosing to believe what made it easier on me," Pat said. "It was easier to believe that it was an experiment. That it was a whim and not that it was a lifestyle."

Jamie had been clean since July. Then, a few weeks ago, a friend asked him to get her a fix.

"And as she was coming to pick it up, he used it," Pat said. "And it was fatal. It killed him. He used it alone and he used it during a relapse, and those are two indicators in the highest percentage of fatal overdoses."

As it turns out, using alone is the biggest mistake a heroin addict can make, because the lifesaving drug Narcan is easy for anyone to administer.

"It brings people back from the dead," said Lynn Police Chief Kevin Coppinger, who keeps annual records of overdoses and how often Narcan is used. The drug was administered 188 times last year — 170 survived, 18 died. However, the chief warns, there is a downside.

"You can go to a scene and someone is unresponsive on the ground, not breathing, and they’ll give them Narcan and then that individual will get up, and they get up in an extremely agitated behavior because you just ruined their high," he said. "They’re madder than hell and now they have to go out and buy more heroin to get that high again."

Pat Byrne, though, wishes he had been nearby when Jamie took his overdose, because he carries Narcan everywhere he goes.

"It’s an opiate blocker," Byrne said. "It prohibits the negative effect of the opiate to the brain, which ultimately shuts down the heart, and that’s what causes the overdose."

Byrne and his wife made a conscious decision to make this public, when putting the obituary together — they gave the cause of death.

"We wanted people to understand that it wasn’t kids from broken homes, that it wasn’t always kids who grew up abused," he said. "It wasn’t kids who were uneducated — that it could hit anybody. And we thought that if perhaps we could share our story that it may give comfort to others."

Still Pat says Jamie’s death has devastated the family.

"My son-in-law lost his best friend," he said. "My daughter lost her brother. They were as close as brother and sister could be. I have three grandchildren that lost their uncle. My 12-year old granddaughter lost her best buddy … How does it affect your family? It’s raw. It tears your fiber apart, and I thank God that we have each other for sources of strength and sources of comfort."

More